Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 17, 2024, 2:23 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2024, 2:23 PM MDT (20:23 UTC)
- Expired
- Jul 17, 2024, 2:50 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WGUS53 KGLD 172023
FFWGLD
COC017-172230-
/O.NEW.KGLD.FF.W.0009.240717T2023Z-240717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
223 PM MDT Wed Jul 17 2024
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
South Central Cheyenne County in east central Colorado...
* Until 430 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Cheyenne County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262
FLASH FLOOD...RADAR INDICATED
$$
JN2 follow-up statements
050
WGUS73 KGLD 172045
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
245 PM MDT Wed Jul 17 2024
COC017-172230-
/O.CON.KGLD.FF.W.0009.000000T0000Z-240717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
245 PM MDT Wed Jul 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL CHEYENNE COUNTY...
At 245 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Cheyenne County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262
FLASH FLOOD...RADAR INDICATED
$$
JN820 WGUS73 KGLD 172050 FFSGLD Flash Flood Statement National Weather Service Goodland KS 250 PM MDT Wed Jul 17 2024 COC017-172100- /O.CAN.KGLD.FF.W.0009.000000T0000Z-240717T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 250 PM MDT Wed Jul 17 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CHEYENNE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:49 PM MDT, 1 hour 34 minutes earlier. Its key messages:
- Thunderstorm chances continue through the end of the week with a risk for severe storms each day through Friday.
- Temperatures remaining near normal through next week.
- Locally heavy rainfall possible through Friday night.
Area forecast discussion, Jul 17, 12:49 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1249 PM MDT Wed Jul 17 2024 .KEY MESSAGES... - Thunderstorm chances continue through the end of the week with a risk for severe storms each day through Friday. - Temperatures remaining near normal through next week. - Locally heavy rainfall possible through Friday night. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 1205 PM MDT Wed Jul 17 2024 17Z Water vapor imagery and RAP analysis indicated CWA under broad northwest flow with H5 ridge centered near the four corners region with trough centered over the northeast CONUS. PV analysis suggests at least 2 smaller disturbances moving over top of ridge to the west. At the surface broad and light easterly flow observed across area as surface ridge settles over the area. With dewpoints in the low 60s, already seeing CU fields develop, with storm initiation already occurring along weak convergence zone near KLIC. Primary short term concerns will focus on thunderstorm potential each afternoon and evening through Friday. As mentioned earlier, already seeing thunderstorm initiation on subtle convergent zone along Palmer Divide and expect this to continue on through the afternoon. While no major short wave trough is apparent upstream, inhibition looks rather weak allowing for several areas of thunderstorms to develop. The first will likely be along convergent zone/south of Interstate 70 in eastern Colorado, with storms moving east southeast through the afternoon hours. A second round of storms will likely initiate over the higher terrain and merge into more of an MCS in the evening hours. This will likely bring more widespread storms as it moves east into Kansas. Have doubts about how far east storms will make it as there is a rather sharp gradient in available instability and have opted to be a bit conservative on eastward progression. With instability around 1000 J/KG and fairly straight hodographs expect a few stronger storms early on, but think biggest threat will be organized cold pools/ damaging wind gusts. High precipitable water values, slow storm movement and high freezing levels support a heavy rain threat as well, but best potential does not seem to line up with where heavy rain has fallen recently. On Thursday, sfc ridge retreats to the east as trough strengthens over eastern Colorado. This will result in increasing southerly winds as well as increasing temperatures. While a similar upper level pattern will be in place during the afternoon, H7 temperatures will be several degrees C warmer than today resulting in stronger capping. Given the weak overall forcing, confidence in thunderstorm development not as high as today although threats will be similar to the last several days. Pattern continues on Friday although afternoon forcing looks to be stronger as weak cold front sweeps across the area. With more focused forcing along front, looks like Friday evening may be the best chance for rain across a large part of the area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 1233 PM MDT Wed Jul 17 2024 Medium range models in general agreement with the overall large scale pattern through the middle of next week as flow aloft becomes more northerly and rather weak as H5 ridge remains firmly in place across southwest CONUS and weak cut of low develops over the Central Plains. While there is a bit of uncertainty with exact track of this low, somewhat surprised that it is pretty well accounted for in the GEFS mean showing at least broad consensus between ensemble members. Net result will be a cooler and cloudy weekend with showers possible through Monday. With current data, does not appear to be a great severe weather threat with weak shear and limited available instability. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1104 AM MDT Wed Jul 17 2024 VFR expected to prevail at both KGLD and KMCK through the TAF period. Scattered thunderstorms will develop this afternoon and continue through the evening. However, confidence in directly impacting either terminal is low. Brief gusty winds may occur near any thunderstorm. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JRM LONG TERM...JRM AVIATION...JRM
Hazardous weather outlook, Jul 17, 1:36 PM MDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 136 PM MDT Wed Jul 17 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 136 PM MDT Wed Jul 17 2024 /236 PM CDT Wed Jul 17 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible this afternoon and evening across much of the area, with the best chances across eastern Colorado. Hail up to the size of half dollar and strong wind gusts in excess of 60 mph are the primary threat with these storms. Locally heavy rain causing flash flooding is possible, but not expected to be widespread. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There is a marginal risk for severe storms Thursday afternoon and evening in northeast Colorado and along the Colorado and Kansas border area. Damaging wind gusts will be the primary hazard, as well as marginally severe hail. Severe storm chances continue on Friday afternoon and evening, with perhaps more widespread coverage possible. Damaging wind gusts will continue to be the primary hazard, but also some instances of large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the evening. Please report any severe weather to the National Weather Service in Goodland.
In the hours before
Special weather statement, Jul 17, 1:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
100 PM MDT Wed Jul 17 2024
COZ092-171930-
Cheyenne County CO-
100 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 130 PM MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 25 miles south of Seibert. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3894 10290 3900 10277 3889 10259 3876 10278
TIME...MOT...LOC 1900Z 312DEG 4KT 3893 10281
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JNSpecial weather statement, Jul 17, 1:29 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT Wed Jul 17 2024
COZ092-172000-
Cheyenne County CO-
129 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kit Carson, or 21 miles west of Cheyenne Wells, moving
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3888 10284 3899 10273 3887 10247 3872 10263
TIME...MOT...LOC 1929Z 311DEG 8KT 3890 10274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JNSpecial weather statement, Jul 17, 1:41 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MDT Wed Jul 17 2024
COZ092-172015-
Cheyenne County CO-
141 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kit Carson, or 28 miles west of Cheyenne Wells,
moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3881 10284 3865 10260 3861 10266 3862 10293
3873 10300
TIME...MOT...LOC 1941Z 319DEG 6KT 3869 10286
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JNLocal storm report, Jul 17, 2:08 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
208 PM MDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tstm Wnd Gst 3 SE Kit Carson 38.73N 102.76W
07/17/2024 E50 MPH Cheyenne CO Trained Spotter
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:12 PM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Jul 17, 1:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jul 17, 1:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Jul 17, 1:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Jul 17, 2:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 27 min |
| Jul 17, 2:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jul 17, 2:51 PM MDT | Areal Flood Warning | GLD | Cheyenne | 56 min |
| Jul 17, 3:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 34 min |
| Jul 17, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 21 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.